Alert archive / Washington / Winter Storm Warnings in 2014
Winter Storm Warning 9, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Mar 1, 2014, 2:54 PM PST. It took effect at Mar 1, 2014, 6:00 PM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2014, 2:54 PM PST (22:54 UTC)
- In effect from
- Mar 1, 2014, 6:00 PM PST
- Expired
- Mar 1, 2014, 5:33 PM PST
- In force
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
276 WWUS46 KSEW 012254 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 254 PM PST SAT MAR 1 2014 WAZ511-021200- /O.UPG.KSEW.WS.A.0008.140302T0200Z-140302T2000Z/ /O.NEW.KSEW.WS.W.0009.140302T0200Z-140302T2000Z/ HOOD CANAL AREA- 254 PM PST SAT MAR 1 2014 ...WINTER STORM WARNING IN EFFECT FOR THE HOOD CANAL AREA FROM 6 PM THIS EVENING TO NOON PST SUNDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * HAZARD TYPE...SNOW. * SNOW ACCUMULATIONS...3 TO 6 INCHES...WITH LOCALLY HIGHER AMOUNTS ABOVE THE 500 FOOT LEVEL. * SOME AFFECTED LOCATIONS...BRINNON...SEABECK...AND SHELTON. * TIMING...SNOW WILL DEVELOP OVER THE AREA THIS EVENING AND THEN BECOME LOCALLY HEAVY AT TIMES OVERNIGHT. PERIODS OF LOCALLY HEAVY SNOW WILL PERSIST THROUGH SUNDAY MORNING BEFORE THE PRECIPITATION CHANGES OVER TO RAIN IN THE AFTERNOON. * IMPACTS...DIFFICULT OR WINTER DRIVING DRIVING CONDITIONS DUE TO SNOW ON THE ROADS TONIGHT THROUGH SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING IS ISSUED FOR THE LOWLANDS WHEN 4 INCHES OF SNOW OR MORE IS LIKELY WITHIN 12 HOURS. && $$ WAZ518-519-021200- /O.NEW.KSEW.WW.Y.0018.140302T1400Z-140303T0200Z/ /O.EXB.KSEW.WS.A.0008.140303T0200Z-140304T0200Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 254 PM PST SAT MAR 1 2014 ...WINTER WEATHER ADVISORY IN EFFECT FOR THE CASCADES FROM 6 AM TO 6 PM PST SUNDAY... ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY. A WINTER STORM WATCH HAS ALSO BEEN ISSUED. THIS WINTER STORM WATCH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * HAZARD TYPE...SNOW. * SNOW ACCUMULATIONS...6 TO 12 INCHES DURING THE DAY SUNDAY...WITH TOTAL AMOUNTS OF 1 TO 2.5 FEET POSSIBLE ABOVE THE 4000 FOOT LEVEL DURING THE 24-HOUR PERIOD ENDING 4 PM PST MONDAY. * SOME AFFECTED LOCATIONS...CONCRETE...INDEX...SKYKOMISH...MOUNT BAKER...STEVENS PASS...SNOQUALMIE PASS...AND PARADISE. * TIMING...SNOW WILL BECOME LOCALLY HEAVY AT TIMES ON SUNDAY BUT ESPECIALLY SUNDAY NIGHT AND MONDAY. THE SNOW COULD FALL LOCALLY AT A RATE OF 1 TO 2 INCHES PER HOUR SUNDAY NIGHT. * SNOW LEVEL...NEAR SEA LEVEL...RISING TO BETWEEN 4000 AND 4500 FEET BY EARLY MONDAY. * IMPACTS...WINTER DRIVING CONDITIONS CAN BE EXPECTED IN THE CASCADES...EVEN AT THE LOWER ELEVATIONS. AREAS OF BLOWING AND DRIFTING SNOW IN THE PASSES THROUGH SUNDAY WILL MAKE FOR POOR DRIVING CONDITIONS AT TIMES DUE TO REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS FREEZING RAIN AND SNOW OCCURRING AT THE SAME TIME. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WINTER WEATHER. IF YOU MUST TRAVEL IN THE WATCH AREA...CARRY AN EXTRA FLASHLIGHT...FOOD...WATER...AND BLANKETS IN CASE OF EMERGENCY. && $$ WAZ001-503-021200- /O.EXT.KSEW.WS.A.0008.140302T1400Z-140303T1400Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 254 PM PST SAT MAR 1 2014 ...WINTER STORM WATCH NOW IN EFFECT FOR WESTERN WHATCOM COUNTY AND THE SAN JUANS FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * HAZARD TYPE...SNOW. * SNOW ACCUMULATIONS...4 TO 7 INCHES...WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE BY LATE SUNDAY EVENING. EXPECT ONLY LIGHT ACCUMULATIONS TONIGHT OR UP TO ABOUT AN INCH. * SOME AFFECTED LOCATIONS...BELLINGHAM...SUMAS...FERNDALE... BLAINE...AND EASTSOUND. * TIMING...SNOW WILL BECOME LOCALLY HEAVY AT TIMES DURING THE DAY SUNDAY BEFORE CHANGING OVER TO RAIN SUNDAY NIGHT. THERE IS A CHANCE THAT THE PRECIPITATION WILL CHANGE OVER TO A BRIEF PERIOD OF FREEZING RAIN SUNDAY NIGHT BEFORE CHANGING OVER TO JUST RAIN EARLY MONDAY. * IMPACTS...DIFFICULT OR WINTER DRIVING CONDITIONS CAN BE EXPECTED ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WINTER WEATHER. IF YOU MUST TRAVEL IN THE WATCH AREA...CARRY AN EXTRA FLASHLIGHT...FOOD...WATER...AND BLANKETS IN CASE OF EMERGENCY. && $$ WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
767 WWUS46 KSEW 020133 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 533 PM PST SAT MAR 1 2014 WAZ511-021200- /O.CAN.KSEW.WS.W.0009.140302T0200Z-140302T2000Z/ /O.NEW.KSEW.WW.Y.0019.140302T0133Z-140302T1200Z/ HOOD CANAL AREA- 533 PM PST SAT MAR 1 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 4 AM PST SUNDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * HAZARD TYPE...SNOW. * ACCUMULATIONS...UP TO 2 INCHES...MAINLY ON THE HILLS. * SOME AFFECTED LOCATIONS...BRINNON...SEABECK...AND SHELTON. * TIMING...SNOW WILL FALL AT TIMES TONIGHT...MAINLY IN THE NORTH PART AND ON THE HILLS. * MAIN IMPACT...LOCALLY SLIPPERY ROADS TONIGHT. && $$ WAZ518-519-021200- /O.CAN.KSEW.WW.Y.0018.140302T1400Z-140303T0200Z/ /O.CAN.KSEW.WS.A.0008.140303T0200Z-140304T0200Z/ /O.NEW.KSEW.WW.Y.0019.140302T0133Z-140302T1200Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 533 PM PST SAT MAR 1 2014 ...WINTER WEATHER ADVISORY IN EFFECT TONIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER WEATHER ADVISORY FOR WHICH IS IN EFFECT UNTIL 4 AM PST SUNDAY. * HAZARD TYPE...SNOW...WITH A LOW SNOW LEVEL IN THE PASSES AND BREEZY CONDITIONS. * ACCUMULATIONS...2 TO 4 INCHES TONIGHT. * SOME AFFECTED LOCATIONS...CONCRETE...INDEX...SKYKOMISH...MOUNT BAKER...STEVENS PASS...SNOQUALMIE PASS...AND PARADISE. * TIMING...SNOW WILL FALL AT TIMES WITH THE SNOW LEVEL AT THE SURFACE IN THE PASSES. BREEZY EAST WINDS WILL REDUCE THE VISIBILITY AT TIMES. * IMPACTS...WINTER DRIVING CONDITIONS CAN BE EXPECTED IN THE CASCADES...EVEN AT THE LOWER ELEVATIONS. AREAS OF BLOWING SNOW WILL MAKE FOR POOR DRIVING CONDITIONS AT TIMES DUE TO REDUCED VISIBILITY. && $$ WAZ001-503-021200- /O.CAN.KSEW.WS.A.0008.140302T1400Z-140303T1400Z/ /O.NEW.KSEW.WW.Y.0019.140302T0133Z-140302T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 533 PM PST SAT MAR 1 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW WHICH IS IN EFFECT UNTIL 4 AM PST SUNDAY. THE WINTER STORM WATCH HAS BEEN CANCELLED. * HAZARD TYPE...SNOW. * ACCUMULATIONS...UP TO 2 INCHES. * SOME AFFECTED LOCATIONS...BELLINGHAM...SUMAS...FERNDALE... BLAINE...AND EASTSOUND. * TIMING...SNOW WILL FALL AT TIMES TONIGHT THEN CHANGE TO RAIN SUNDAY. * IMPACTS...WINTRY DRIVING CONDITIONS ARE POSSIBLE TONIGHT. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Mar 1, 9:47 AM PST, 5 hours 7 minutes earlier.
Area forecast discussion, Mar 1, 9:47 AM PST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
947 AM PST SAT MAR 1 2014
.SYNOPSIS...LOW PRESSURE ALOFT WILL PREVAIL OVER THE REGION
THROUGH TONIGHT. THIS COMBINED WITH LOW LEVEL COLD AIR ADVECTION
WILL RESULT IN SNOW ACROSS THE INTERIOR LOWLANDS IN PARTICULAR...
ESPECIALLY TONIGHT THROUGH SUNDAY MORNING. A WARM FRONT WILL MOVE
NORTH ACROSS THE AREA SUNDAY AFTERNOON AND EVENING...THUS SCOURING
OUT THE COLD AIR. MOIST ONSHORE FLOW WILL PREVAIL SUNDAY NIGHT AND
MONDAY FOR THE POSSIBILITY OF SIGNIFICANT SNOWFALL IN THE
CASCADES.
&&
.SHORT TERM...
AREAS OF LIGHT SNOW DEVELOPED OVER PARTS OF THE LOWLAND INTERIOR
THIS MORNING. A WET BULB COOLING PROCESS WAS OCCURRING. THIS WAS
CONFIRMED BY A SPOTTER IN NORTH BEND WHO STATED THAT THE
TEMPERATURE DROPPED FROM 47 DEGREES TO 37 DEGREES IN ABOUT 15
MINUTES. THIS MEANS THAT WHERE IT IS RAINING...EXPECT TEMPS TO
PLUMMET 10-15 DEGREES AS PRECIP RATES INCREASE...LEADING TO A
CHANGE-OVER TO SNOW.
THE GRIDDED FORECAST WAS UPDATED TO LOWER THE SNOW LEVELS DUE TO
WET BULB OR EVAPORATIONAL COOLING. NOW...THIS MEANS THAT MANY
LOWLAND SITES ACROSS THE INTERIOR IN PARTICULAR COULD SEE SOME
LIGHT SNOW TODAY BUT MORE LIKELY TONIGHT THRU SUNDAY MORNING.
AMOUNTS ARE EXPECTED TO BE GENERALLY LESS THAN AN INCH TODAY.
TONIGHT...PRECIP RATES WILL INCREASE LEADING TO MORE SIGNIFICANT
SNOWFALL ACCUMULATIONS ESPECIALLY ACROSS THE FAR NORTH INTERIOR
AND THE HOOD CANAL AREA. THE WINTER STORM WATCH WAS EXPANDED TO
INCLUDE THE HOOD CANAL ZONE. ELSEWHERE...ACROSS THE INTERIOR
LOWLANDS...AMOUNTS THROUGH SUNDAY ARE EXPECTED TO BE ABOUT AN INCH
OR LESS. HOWEVER WILL NEED TO MONITOR THE EAST PUGET SOUND
LOWLANDS AS ADVISORY AMOUNTS /1 TO 3 INCHES/ WILL BE POSSIBLE OVER
THIS AREA. ANOTHER AREA THAT WILL NEED MONITORING IS THE AREA ON
THE NORTH AND EAST SIDES OF THE BLACK HILLS WHERE UPSLOPE FLOW
COULD ENHANCE PRECIP RATES.
THE WARM FRONT IS EXPECTED TO LIFT NORTH ACROSS THE CWA SUNDAY
AFTERNOON THROUGH EVENING...WITH THE SNOW CHANGING OVER TO RAIN
ACROSS MOST LOWLAND SITES. THE EXCEPTION WILL BE THE FAR NORTH
INTERIOR WHERE THE SNOW COULD CHANGE OVER TO A SHORT PERIOD OF
FREEZING RAIN SUNDAY EVENING BEFORE SWITCHING OVER TO ORDINARY
RAIN.
STRONG AND MOIST ONSHORE FLOW...WITH EMBEDDED SHORT WAVE
TROFS...WILL PREVAIL OVER THE REGION SUNDAY NIGHT THROUGH MON.
THE CASCADES COULD RECEIVE SIGNIFICANT SNOWFALL AMOUNTS IN THIS
TYPE OF PATTERN. IT IS LIKELY THAT A WINTER STORM WATCH WILL BE
NEEDED FOR SUNDAY NIGHT AND MON.
.LONG TERM FROM THE PREV DISCUSSION...
A SERIES OF WET PACIFIC FRONTAL SYSTEMS WILL CLIP WESTERN WA
THROUGH THE LONG TERM PERIOD. WILL MAINTAIN HIGHER POPS THROUGH
THE END OF THE WEEK. TEMPS WILL BE CLOSE TO NORMAL. 33
&&
.HYDROLOGY...
RIVER FLOODING IS NOT EXPECTED THE NEXT 7 DAYS...ALTHOUGH WILL
NEED TO KEEP AN EYE ON THE SKOKOMISH RIVER THE MIDDLE OF NEXT
WEEK.
&&
.AVIATION...UPPER LEVEL TROUGH OVER CENTRAL BRITISH COLUMBIA WITH
NORTHWESTERLY FLOW ALOFT TODAY. FLOW ALOFT BECOMING WESTERLY TONIGHT
INTO SUNDAY AS THE UPPER LEVEL TROUGH SAGS SOUTH. LOW LEVEL OFFSHORE
FLOW TODAY EASING TONIGHT.
MID LEVEL DECK OVER MOST OF WESTERN WASHINGTON THIS MORNING WITH
CEILINGS BETWEEN 7000 AND 10000 FEET. A FEW CLEAR PATCHES REMAIN
ALONG THE COAST...ALTHOUGH THEY ARE EXPECTED TO FILL IN BY LATE THIS
MORNING. NOT MUCH IN THE WAY OF CHANGE IN CONDITIONS EXPECTED TODAY.
CEILINGS LOWERING TONIGHT AS UPPER LEVEL TROUGH TO THE NORTH SAGS
SOUTH. LIGHT PRECIPITATION BEGINNING 03Z-09Z TONIGHT. AIR MASS WARM
ENOUGH FOR THE PRECIPITATION TYPE TO BE IN THE FORM OF RAIN EXCEPT
NEAR BELLINGHAM. CEILINGS LOWERING IN THE LIGHT PRECIPITATION INTO
THE 1000-2000 FOOT RANGE BY 12Z SUNDAY MORNING. PRECIPITATION
INTENSITY INCREASING SUNDAY MORNING WITH THE HIGHEST LIKELIHOOD OF
SNOW CONFINED TO WHATCOM COUNTY.
KSEA...NORTHERLY WINDS 6-10 KNOTS BECOMING MORE EASTERLY BY MID
AFTERNOON. CEILINGS AOA 6000 FEET TODAY INTO TONIGHT. PRECIPITATION
STARTING 06Z-09Z AND WILL FALL AS RAIN. CEILINGS LOWERING TO
1000-2000 FEET BY 12Z SUNDAY. FELTON/SMR
&&
.MARINE...SURFACE HIGH PRESSURE OVER BRITISH COLUMBIA COMBINED WITH
WEAK LOW PRESSURE OVER THE COASTAL WATERS CREATING STRONG OFFSHORE
PRESSURE GRADIENTS. WHILE THESE GRADIENTS WILL START TO SLOWLY RELAX
THROUGHOUT THE DAY TODAY...GALE FORCE NORTHEAST WINDS ARE STILL
EXPECTED IN THE NORTHERN INLAND WATERS WITH SMALL CRAFT ADVISORY
WINDS OVER THE REMAINDER OF THE NORTHERN PORTION OF THE INLAND
WATERS AND ALL OF THE COASTAL WATERS. OFFSHORE GRADIENTS WILL EASE
ENOUGH TONIGHT INTO SUNDAY TO ALLOW FOR WINDS TO FALL BELOW
WARNING/ADVISORY CRITERIA...BUT WILL CONTINUE TO MONITOR. WEAK
SYSTEM MOVING THROUGH THE SOUTHERN PORTION OF THE WATERS SUNDAY WITH
THE SURFACE GRADIENTS TURNING ONSHORE BEHIND THE FRONT. A SERIES OF
SYSTEMS WILL MOVE THROUGH THE WATERS MONDAY THROUGH WEDNESDAY WITH
THE STRONGEST ONE IN THE SERIES TUESDAY NIGHT. AT THIS POINT THE
TUESDAY NIGHT SYSTEM DOES NOT LOOK STRONG ENOUGH TO PRODUCE GALES.
FELTON/SMR
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY IN EFFECT UNTIL 4 PM THIS AFTERNOON FOR
WESTERN WHATCOM COUNTY.
WINTER STORM WATCH IN EFFECT FOR THE HOOD CANAL AREA...
WESTERN WHATCOM COUNTY...AND THE SAN JUANS TONIGHT THROUGH
SUNDAY.
PZ...GALE WARNING IN EFFECT UNTIL 6 PM THIS EVENING FOR THE
NORTHERN INLAND WATERS.
SMALL CRAFT ADVISORY IN EFFECT FOR THE REMAINING WATERS.
&&
WWW.WEATHER.GOV/SEATTLE
FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:12 PM PST | Small Craft Advisory | SEW | 35 hr | |
| Feb 28, 9:14 PM PST | Small Craft Advisory | SEW | 30 hr | |
| Mar 1, 3:50 AM PST | Winter Storm Watch | SEW | San Juan | 14 hr |
| Mar 1, 2:54 PM PST | Winter Weather Advisory | SEW | 3 hr |
Nearby
Winter Storm Warnings in Washington, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.